Necrobiosis lipoidica diabeticorum ("NLD") is a rash that occurs on the lower legs. It is more common in women, and there are usually several spots. They are slightly raised shiny red-brown patches. The centers are often yellowish and may develop open sores that are slow to heal. Often a biopsy is needed to diagnose NLD.
NLD usually occurs more often in people with diabetes, in people with a family history of diabetes or a tendency to get diabetes. Still, the exact cause of NLD in not known. A similar condition that is often confused with NLD is granuloma annulare. Similar to the association of NLD and diabetes, it appears that a high percentage of persons with disseminated granuloma annulare have diabetes mellitus. The individual spots typically consist of a circular array of reddish to brown and slightly translucent bumps.
Treatment of NLD is difficult. Sometimes it responds to topical cortisone creams, especially if covered ("occluded") with an airtight dressing. Cortisone injections can also be used to treat NLD. These are more effective than cortisone creams. NLD usually goes through stages of activity and inactivity. One is not able to predict when the condition will flare. Ultraviolet light treatment has been found to control this condition when it is flaring. A baby aspirin each day, and other medications that thin the blood, such as Trental, may help NLD. Other medications, including prednisone pills (steroids) are used in difficult or severe cases.
Back to Index
The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.